Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 182, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 18, 2003, 4:30 PM EDT for Greene County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 4:30 PM EDT (20:30 UTC)
- Expired
- Jul 18, 2003, 5:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Greene County, PA
The radar
The Pittsburgh radar (KPBZ), 72 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
848
WUUS51 KPBZ 182030
SVRPBZ
PAC059-182130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EDT FRI JUL 18 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN PENNSYLVANIA
* UNTIL 530 PM EDT
* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTH OF WAYNESBURG...MOVING EAST AT 20
MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
FAIRDALE...
NEMACOLIN...
WAYNESBURG...
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3982 8017 3986 8040 4001 8021 3999 8013
4001 7998 3995 8001 3993 7992 3980 7991
3977 7996What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:10 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 18, 2:10 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 210 PM EDT FRI JUL 18 2003 ERLY AFTN UPDTE FOR SVR WATCH BOX TIL 8PM MOST OF CWA. .PBZ... MD...NONE. OH...SVR WATCH TIL 8PM EDT OHZ039>041-048>050-057>059-068-069. PA...SVR WATCH TIL 8PM EDT PAZ013>016-020>023-029>032. WV...SVR WATCH TIL 8PM EDT WVZ001>004-012-021-022.
Hazardous weather outlook, Jul 18, 11:05 AM EDT, 5 hours 25 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-181700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1105 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY TONIGHT, MAINLY FROM DAMAGING WIND AND HAIL, AND MAINLY FOR AREAS SOUTH OF INTERSTATE 80. LOCALIZED HEAVY RAIN AND DANGEROUS LIGHTNING WILL ACCOMPANY THESE STORMS ALSO. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.
In the hours before
Special weather statement, Jul 18, 3:44 PM EDT, 46 minutes before
PAZ029-182130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 344 PM EDT FRI JUL 18 2003 ...TORRENTIAL RAIN IN WASHINGTON COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A STRONG THUNDERSTORM MOVING ACROSS CENTRAL WASHINGTON COUNTY, NEAR THE CITY OF WASHINGTON. THE STORM WAS MOVING TOWARD THE EAST AT ABOUT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO 1.50 INCHES OF RAIN IN JUST A SHORT PERIOD OF TIME. THIS MAY RESULT IN FLOODING OF POOR DRAINAGE AND LOW LYING URBAN AREAS. MOTORISTS SHOULD BE AWARE OF WATER PONDING ON THE ROAD. A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR WASHINGTON COUNTY UNTIL 4:45 PM. THE TOWNS OF MCMURRAY, EIGHTY FOUR, WASHINGTON, BENTLEYVILLE, AND CANNONSBURG WILL ALL BE AFFECTED BY THIS STORM. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. NEVER DRIVE THROUGH FLOODED ROADWAYS, IT MAY BE DEEPER THAN YOU THINK. STAY TUNED FOR UPDATES. REHAK
Special weather statement, Jul 18, 3:48 PM EDT, 42 minutes before
PAZ016-182130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 348 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORM WITH TORRENTIAL RAIN MOVING THROUGH JEFFERSON COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A STRONG THUNDERSTORM MOVING ACROSS CENTRAL JEFFERSON COUNTY, JUST SOUTHEAST OF BROOKVILLE. THE STORM WAS MOVING TOWARD THE EAST AT ABOUT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO 1.50 INCHES OF RAIN IN JUST A SHORT PERIOD OF TIME. THIS MAY RESULT IN FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. MOTORISTS SHOULD BE AWARE OF WATER PONDING ON THE ROAD. GUSTY WINDS AND SMALL HAIL, ALONG WITH FREQUENT LIGHTNING ARE POSSIBLE. THIS STORM WILL AFFECT THE REYNOLDSVILLE AND STUMP CREEK AREAS. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. NEVER DRIVE THROUGH FLOODED ROADWAYS, IT MAY BE DEEPER THAN YOU THINK. STAY TUNED FOR UPDATES.
Local storm report, Jul 18, 3:50 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
350 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM HICKORY PA .75 INCH HAIL
07/18/03 WASHINGTON REPORTED BY SKYWARN
SPOTTERS
0334 PM HICKORY PA WIND DAMAGE
07/18/03 WASHINGTON LARGE TREES DOWN REPORTED
BY SKYWARN SPOTTERS
0336 PM WASHINGTON PA WIND DAMAGE
07/18/03 WASHINGTON LARGE TREES DOWN REPORTED
BY SKYWARN SPOTTERS
0215 PM DOVER OH 1.00 INCH HAIL
07/18/03 TUSCARAWAS REPORTED BY SKYWARN
SPOTTERSLocal storm report, Jul 18, 3:52 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
352 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0343 PM WASHINGTON PA 1.00 INCH HAIL
07/18/03 WASHINGTON REPORTED BY TRAINED
OBSERVERLocal storm report, Jul 18, 4:02 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
402 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0347 PM WASHINGTON PA 1.50 INCH HAIL
07/18/03 WASHINGTON REPORTED BY
PUBLIC
0349 PM HOUSTON PA .75 INCH HAIL
07/18/03 WASHINGTON REPORTED BY
PUBLIC
0257 PM AMBRIDGE PA WIND DAMAGE
07/18/03 BEAVER NUMEROUS TREES DOWN
REPORTED BY PUBLICSpecial weather statement, Jul 18, 4:30 PM EDT, 0 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ014>016-020>023-029>032- WVZ001>004-012-021-022-190000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 430 PM EDT FRI JUL 18 2003 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION WASHINGTON IN WEST VIRGINIA... BROOKE HANCOCK OHIO IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MUSKINGUM TUSCARAWAS SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... FAYETTE GREENE INDIANA JEFFERSON WESTMORELAND IN WEST VIRGINIA... MARION MARSHALL MONONGALIA WETZEL IN OHIO... MONROE NOBLE
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:55 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 65 min |
| Jul 18, 2:33 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 57 min |
| Jul 18, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 58 min |
| Jul 18, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 66 min |
| Jul 18, 3:25 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 80 min |
| Jul 18, 3:55 PM EDT | Flash Flood Warning | PBZ | Jefferson | 2 hr |
| Jul 18, 4:05 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 70 min |
| Jul 18, 4:22 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 53 min |
| Jul 18, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 81 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.